Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 135, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2000, 8:29 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2000, 8:29 PM EDT (00:29 UTC)
- Expired
- Aug 18, 2000, 9:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
Counties Clarendon County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:44 PM EDT | Thunderstorm Wind 50 E | Pinewood, SC | Electric coop reported trees and powerlines down. |
| Aug 18, 9:15 PM EDT | Hail 0.75 | Manning, SC | Sheriff reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 7:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4421 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 190030 SVRCAE SCC027-085-190115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 829 PM EDT FRI AUG 18 2000 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 915 PM EDT. * AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF EAST SUMTER...OR ABOUT 13 MILES NORTHEAST OF SOUTH SUMTER...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN CLARENDON COUNTY AT 840 PM EDT RURAL NORTHEASTERN SUMTER COUNTY AT 840 PM EDT RURAL NORTHEASTERN CLARENDON COUNTY AT 850 PM EDT RURAL EASTERN SUMTER COUNTY AT 850 PM EDT THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. THIS IS A DANGEROUS STORM WITH 'DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA. JDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 18, 2:58 PM EDT, 5 hours 31 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-190641- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 258 PM EDT FRI AUG 18 2000 SHORT WAVE OVER TN WILL MOVE ACROSS THE AREA TONIGHT. THIS IN CONJUNCTION WITH STRONG INSTABILITY AND SURFACE FRONT WILL BRING THUNDERSTORMS TO THE AREA THIS EVENING INTO TONIGHT. WILL KEEP SEVERE WORDING FOR THIS EVENING/TONIGHT AND GO WITH LIKELY OR HIGH CHANCE POPS. SURFACE FRONT SHOULD BE JUST SOUTH OF THE AREA BY 12Z SATURDAY. SURFACE LOW FORMS OVER SRN GA AND SURFACE FLOW BECOMES NORTHEAST. HIGH PRESSURE BUILDING IN FROM THE NORTH SHOULD DRY OUT MY NORTHERN COUNTIES. AM A BIT CONCERNED FOR MY SOUTHERN COUNTIES. PROXIMITY OF FRONT MAY BE ENOUGH KEEP A SLIGHT CHANCE OF SHOWERS/TSTMS IN FOR SATURDAY. ATMOSPHERE STILL A BIT UNSTABLE. AVN BRINGS IN DRIER AIR BUT ETA KEEPS QUITE A BIT OF LOW LEVEL MOISTURE AROUND. NO POPS SATURDAY NIGHT AND SLIGHT CHANCE FOR SUNDAY. FWC/FAN TEMPS CLOSE TO LOCAL SCHEMES ..SO WILL NOT DEVIATE. FOR THE EXTENDED...UPPER RIDGE HOLDS OVER TX WITH TROF OVER THE NORTHEASTERN STATES. APPROACH OF COLD FRONT WEDNESDAY. WILL GO WITH SLIGHT CHANCE POPS MONDAY AND TUESDAY THEN CHANCE ON WEDNESDAY. GUIDANCE TEMPS CLOSE TO CLIMATOLOGY. WILL FOLLOW. FCSTID = 10 CAE 73 90 69 88 / 60 10 10 20 AGS 74 92 69 90 / 50 20 10 20 SSC 71 89 69 88 / 60 10 10 20 OGB 73 92 70 88 / 60 10 10 20 .CAE... GA...NONE. SC...NONE. LM
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:09 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 36 min |
| Aug 18, 9:15 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.